Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 14, NWS New Orleans, LA

January 29, 2001Hancock County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jan 29, 2001, 12:35 PM CST for Hancock County, Mississippi. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jan 29, 2001, 12:35 PM CST (18:35 UTC)
Expired
Jan 29, 2001, 1:30 PM CST
In force
55 min
Issued by
NWS New Orleans, LA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hancock County, MS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 29, 11:30 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2001-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2001-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 291837
SVRNEW
LAC103-117-MSC045-109-291930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1235 PM CST MON JAN 29 2001

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...COVINGTON...SLIDELL
  WASHINGTON PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF BOGALUSA
  HANCOCK COUNTY IN SOUTHERN MISSISSIPPI
  PEARL RIVER COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITIES OF...PICAYUNE...POPLARVILLE

* UNTIL 130 PM CST

* AT 1234 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES WEST OF ANGIE TO BEDICO  
  MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   COVINGTON...MADISONVILLE AT 1240 PM CST
   VARNADO AT 1245 PM CST
   ABITA SPRINGS...BOGALUSA AT 1250 PM CST
   BUSH...SUN AT 1255 PM CST
   CROSSROADS AT 100 PM CST
   LACOMBE AT 110 PM CST

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NEW ORLEANS.

LAT...LON 3017 8964 3039 8951 3069 8934 3091 8934
          3100 8963 3100 9000 3060 9023 3038 9023
          3038 9008 3026 8998 3026 8989 3023 8985
    G      3022 8975 3017 8974

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 29, 10:55 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jan 29, 10:55 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1055 AM CST MON JAN 29 2001

PREVIOUS FCST STILL ON TRACK AS COLD FRONT AND ASSOCIATED SQUALL
LINE IS CURRENTLY MOVING EAST INTO THE WESTERN FRINGES OF SLIDELL'S
CWA. LINE OF MODERATE TO STRONG TSTMS MOVING EAST 35 TO 40 MPH. MAIN
ENERGY FROM S/W TROF IS BEGINNING TO SWING NEWD ACROSS THE  LOW TO
MID MS VALLEY. AIRMASS WAS FAIRLY CAPPED AROUND 700 MB AT 12Z BUT
SOME COOLING AT MID-LEVELS APPARENTLY MAKING HEADWAY INTO WRN
FRINGES OF THE CWA LATE THIS MORNING. STRONG LOW LEVEL SLY WINDS
AHEAD OF THIS SYSTEM MAKES FOR WINDY CONDS THROUGH THIS AFTN AHEAD
OF THE FRONT. PACIFIC TYPE FRONT WILL SWEEP EWD OVER THE ENTIRE
REGION BY THIS EVENING WITH COOLER AND DRIER AIR SPREADING EWD IN
THE WAKE OF THE FRONT. BRIEF HEAVY RAIN WITH AMTS UP TO 2 INCHES
POSSIBLE IN A SHORT PERIOD.

.NEW...SCA PQL-ATCHAFALAYA RVE INCLUDING LAKE PONTCHARTRAIN/MAUREPAS
LA...NONE.
MS...NONE.

05

In the hours before

Special weather statement, Jan 29, 10:15 AM CST, 2 hours 20 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-292000-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1015 AM CST MON JAN 29 2001

...SEVERE THUNDERSTORM WATCH NUMBER 10 IS IN EFFECT FOR EAST-CENTRAL
   AND SOUTH-CENTRAL LOUISIANA AND SOUTHWEST MISSISSIPPI UNTIL 2 PM
   CST...

A LINE OF RAINSHOWERS AND A FEW THUNDERSTORMS IN ASSOCIATION WITH A
COLD FRONT WILL MOVE ACROSS EASTERN LOUISIANA AND EXTREME SOUTH
MISSISSIPPI THIS MORNING AND EARLY AFTERNOON. THE PRIMARY THREAT
WILL BE BRIEF TORRENTIAL RAINFALL AS THIS LINE MOVES EAST AT 35 TO
40 MPH. ONE OR TWO STORMS MAY BRIEFLY ATTAIN STRONG TO SEVERE
CONDITIONS BY PRODUCING DAMAGING WIND GUSTS CAPABLE OF DOWNING TREES
AND POWERLINES.

DUE TO DROUGHT DAMAGED TREES ACROSS THE AREA...WEAKENED OR DEAD
TREES MAY BE SNAPPED OR UPROOTED BY WIND SPEEDS LESS THAN 60 MPH.

THE FRONT IS EXPECTED TO MOVE EAST OF THE MISSISSIPPI COASTAL
COUNTIES 3SHORTLY AFTER 3 PM.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...

HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS SHOULD BE LOWER CASE).

24
Special weather statement, Jan 29, 12:15 PM CST, 20 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-292200-

THUNDERSTORM OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1215 PM CST MON JAN 29 2001

...SEVERE THUNDERSTORM WATCH NUMBER 11 IS IN EFFECT FOR SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI UNTIL 4 PM CST...

A SQUALL LINE OF THUNDERSTORMS WILL PRODUCE DAMAGING WIND GUSTS OF
45 TO 65 MPH AS IT MOVES TO THE EAST AT 30 MPH. THESE STORMS HAVE
HAD A HISTORY OF PRODUCING DAMAGING WINDS DURING THE LATE MORNING
HOURS.

DUE TO DROUGHT DAMAGED TREES ACROSS THE AREA...WEAKENED OR DEAD
TREES MAY BE SNAPPED OR UPROOTED BY WIND SPEEDS LESS THAN 60 MPH.

THE FRONT IS EXPECTED TO MOVE EAST OF THE MISSISSIPPI CDOASTAL
COUNTIES SHORTLY AFTER 4 PM.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...

HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS SHOULD BE LOWER CASE).

24

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 11:02 AM CSTSevere Thunderstorm WarningLIXPike58 min
Jan 29, 11:02 AM CSTSevere Thunderstorm WarningLIXAmite58 min
Jan 29, 11:43 AM CSTTornado WarningLIXPike32 min
Jan 29, 11:44 AM CSTSevere Thunderstorm WarningLIXWalthall61 min
Jan 29, 12:02 PM CSTTornado WarningLIXWalthall28 min
Jan 29, 12:35 PM CSTSevere Thunderstorm WarningLIXPearl River55 min
Jan 29, 2:18 PM CSTSevere Thunderstorm WarningLIXHancock, Harrison42 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.